SEARCH

SEARCH BY CITATION

ELDERLY INDIVIDUALS UNDERGOING selective serotonin reuptake inhibitor (SSRI) therapy are at a great risk for developing the syndrome of inappropriate secretion of antidiuretic hormone (SIADH). We report a case where an elderly patient with depression, who experienced SSRI-induced SIADH, was successfully treated using mirtazapine as an alternative antidepressant.

A 65-year-old Japanese man with depression was admitted to our hospital because of suicidal behavior. He had no previous history of any endocrine diseases. The results of the biochemical hematological tests – including that for serum Na level (143 mEq/L) – were normal. On day 10, sertraline therapy was initiated, and the dosage was gradually increased to 100 mg/day. On day 36, the patient's serum Na level decreased to 131 mEq/L, although he did not show any clinical symptoms of SIADH. The urinary osmolality (615 mOsm/kg), urine Na level (171 mEq/L), and serum creatinine level (0.72 mg/dL) were within the normal range, whereas the serum osmolality greatly decreased to 265 mOsm/kg. Thyroid-stimulating hormone, fT4, cortisol, aldosterone, and plasma renin activity were within the normal range. The results of physical examination suggested extracellular euvolemia. Sertraline was discontinued, and mirtazapine (30 mg/day) was initiated; 3 days later, the serum Na level returned to a normal value (142 mEq/L). Fortunately, the switching from sertraline to mirtazapine did not worsen but gradually relieved his depressive symptoms.

Arginine vasopressin (AVP) plays a crucial role in water balance and Na homeostasis. In SIADH, inappropriate secretion of AVP alters the regulation of free-water excretion and can result in hyponatremia, leading to a fatal outcome. The present patient had all the features of SIADH: serum osmolality < 275 mOsm/kg; urinary osmolality > 100 mOsm/kg; euvolemia, urinary Na level > 20 mEq/L; and normal thyroid and adrenal function. SSRI can lead to SIADH, although the exact mechanism remains unclear. SIADH has been reported to occur in approximately 0.06% of patients receiving SSRI.1 However, the frequency in the elderly population is extremely high and ranges from 12% to 33%.2 Therefore, the serum Na level of elderly individuals receiving SSRI should be closely monitored. SSRI-induced SIADH is likely to develop within the first month of the treatment.2

Liu et al.3 reported that the incidence of SSRI-induced SIADH is fairly equal for different SSRI. There is little evidence to suggest that using a different SSRI is safe for patients experiencing SSRI-induced SIADH. In our case, hyponatremia improved on switching from sertraline to mirtazapine therapy. Jagsch et al.4 reported an elderly patient with citalopram-induced SIADH who was safely re-challenged with mirtazapine. Mirtazapine might be considered as an alternative treatment option of patients with depression who develop SSRI-induced SIADH. The patient gave the authors informed consent to publish this letter.

REFERENCES

  1. Top of page
  2. REFERENCES
  • 1
    Degner D, Grohmann R, Kropp S et al. Severe adverse drug reactions of antidepressants: results of the German multicenter drug surveillance program AMSP. Pharmacopsychiatry 2004; 37 (Suppl. 1): S39S45.
  • 2
    Rottmann CN. SSRIs and the syndrome of inappropriate antidiuretic hormone secretion. Am. J. Nurs. 2007; 107: 5158.
  • 3
    Liu BA, Mittmann N, Knowles SR, Shear NH. Hyponatremia and the syndrome of inappropriate secretion of antidiuretic hormone associated with the use of selective serotonin reuptake inhibitors: a review of spontaneous reports. Can. Med. Assoc. J. 1996; 155: 519527.
  • 4
    Jagsch C, Marksteiner J, Seiringer E, Windhager E. Successful mirtazapine treatment of an 81-year-old patient with syndrome of inappropriate antidiuretic hormone secretion. Pharmacopsychiatry 2007; 40: 129131.